Tornadoes · United States · Iowa · 2020
Unrated tornado, Berkley to Ogden, Iowa, May 26, 2020
From Berkley to Ogden, this Unrated tornado ran 0.6 miles across Boone County on May 26, 2020, touching down at 2:04 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 26, 2020
- Touchdown
- 2:04 PM CDT (19:04 UTC)
- Lifted
- 2:05 PM CDT (19:05 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Boone County
- Touchdown point
- 41.896, -94.061
- Lift-off point
- 41.904, -94.067
- Record number
- 2005261304-01
What the Weather Service recorded
A boundary lifting north through Iowa was the focus for convection and tornado development. Sufficient instability and enhanced shear near the boundary helped produce seven tornadoes on this day. One tornado occurred in Waukee, Iowa but produced only EF0 damage. The strongest tornado was an EF1 located south of Eagle Grove reaching a width of almost 250 yards.
A storm chaser caught a brief tornado in rural Boone county. The tornado did not impact any damage indicators, hence the EFU rating.
Storm chaser observed a very brief tornado between Boone and Ogden south of Highway 30. The tornado did not impact any damage indicators, hence the EFU rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS DMX issued a tornado warning for this county at 18:49 UTC, 15 minutes before the tornado touched down, in force until 19:15 UTC.
The county was under a tornado watch, issued at 18:20 UTC and running to 22:52 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:20 UTC | 22:52 UTC | Tornado Watch | DMX |
| 18:49 UTC | 19:15 UTC | Tornado Warning | DMX |
| 19:25 UTC | 20:00 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:26 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 26, 12:46 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 26, 12:46 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1246 PM CDT Tue May 26 2020 .DISCUSSION.../Today through Monday/ Issued at 420 AM CDT Tue May 26 2020 Summary... Wet and stormy conditions will continue over the next couple of days, with the best opportunity for strong to severe storms later today. Of growing concern may be hydrologic issues with the potential for additional periods of moderate to heavy rainfall in areas that have already received around 2 to 4 inches over the last 48 hours. Drier and cooler conditions will move in at the end of the week, though a few showers/storms may scoot through Saturday into Sunday. Today and Tonight... While it is a different day, the story appears to remain relatively the same with another round of storms associated with a surface low and associated MCV riding northward within the mean flow. As such, we will also have another opportunity for strong to severe storms by the afternoon and evening. Initial wave of storms this morning should remain sub-severe with current widespread convection/precip limiting organization within a marginally supportive environment. Environment becomes more supportive by the afternoon though as the surface low approaches NE/IA/MO border areas including, MUCAPE values 1500-2000 J/kg, roughly 30-40 kts 0-3km and 0-6km shear, 150- 200 m2/s2 SRH, 0-3km CAPE around 100 J/kg, backing low level winds resulting in better veering hodographs of varying degrees (model of choice dependent), etc... All in all, not a slam dunk for severe, but given recent results, another fair setup for some low level turning/stretching resulting in the SPC 5% tor threat. Cannot rule out other severe modes, but suggestions are that long lived organization may be difficult to come by to achieve severe hail or prolonged wind threats. On top of that, moderate to heavy rainfall will also be a threat once again with PWats remaining around 1.50 to 1.75 inches with the sustained Gulf moisture stream. With antecedent conditions being on the wet side across much of southern and central IA, river and overland flooding risks do increase. Fortunately, this system will be progressive and will not setup the wettest areas of the state for prolonged training storms. Another 1 to 2+ inches may be possible, but believe southern and central Iowa can handle it without much consequence. As such, have shied away from a flood watch, though western and southern neighbors have done so. Northwest IA where surface boundary will set up will also be of concern for heavy rainfall, but those areas have only seen around an inch to inch and a half or less over the last 2 days, setting them up to handle additional rainfall well. WPC has a slight risk for excessive rainfall along the MN/IA border, which makes sense with the potential for heaviest rainfall/longer training of storms into MN versus IA. Wednesday through Thursday... Additional storms will be likely as the upper level trough cuts off and meanders in the TX/OK/AR/LA region for a couple of days before becoming absorbed into the broader flow. As that occurs, portions of Iowa will see a lingering surface boundary that will act as a focus for continued shower/storm activity. With Gulf moisture remaining, expect conditions to remain quite wet. SW and C Iowa will likely need to be monitored for flooding threats though, as well as other portions of the state as heavy rainfall threat area continues to be honed in. Obviously boundary location will play a major role as to which areas will see the most rain within this time frame, and best estimates right now are roughly the southeast half of the state. Friday through Monday... As the cutoff upper level low fills in NW flow will prevail, yielding drier and cooler conditions Friday. While the cooler conditions will continue, the dry conditions may not as synoptic guidance is in fair agreement of a shortwave moving through Saturday into Sunday producing a few shower chances. Expect temperatures to fall back into upper 60s to lower 70s through the weekend before rising back into the 80s early next week as ridging returns. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1246 PM CDT Tue May 26 2020 Numerous showers and embedded thunderstorms are expected this afternoon into the early evening across central Iowa. Anticipate MVFR to IFR conditions in and around the thunderstorms with southeast winds in most locations. Lower ceilings and areas of light fog are expected late tonight with MVFR to IFR ceilings, especially along and west of Lamoni (KLWD) to Mason City (KMCW). && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Curtis AVIATION...Cogil
Hazardous weather outlook, May 26, 4:24 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 424 AM CDT Tue May 26 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-270930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 424 AM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A round of non-severe showers and thunderstorms will cross the region this morning. Strong to severe thunderstorms are expected this afternoon with damaging winds, a few quickly forming tornadoes possible and locally heavy rainfall that may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several more rounds of showers and thunderstorms are forecast through Thursday. Isolated heavy rain is still possible and may again lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon and early evening. REV
In the hours before
Local storm report, May 26, 1:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TORNADO 4 W WAUKEE 41.62N 93.93W
05/26/2020 DALLAS IA TRAINED SPOTTER
BRIEF 10 SECOND TOUCHDOWN.
&&
AKLocal storm report, May 26, 1:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM FUNNEL CLOUD 3 ESE DALLAS CENTER 41.66N 93.91W
05/26/2020 DALLAS IA TRAINED SPOTTER
FUNNEL CLOUD CLOSE TO GROUND, COULD NOT SEE
THE SURFACE DUE TO BUILDINGS.
&&
AKLocal storm report, May 26, 1:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TORNADO 2 ESE DALLAS CENTER 41.67N 93.93W
05/26/2020 DALLAS IA LAW ENFORCEMENT
POLICE REPORT TORNADO ON GROUND.
&&
AKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
7.1 hours before the tornado, 202 km from the path. May 26, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -12977 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Omaha, NE (KOAX), 00:00Z
4.9 hours after it, 202 km from the path. May 27, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86025 J/kg
- Surface CAPE
- 41 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Perry (PRO), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:15 UTC | 71 | 66.4 | 90° 9 kt | 1009.8 | -DZ | |
| 17:35 UTC | 72.5 | 67.6 | 90° 9 kt | 1009.8 | ||
| 17:55 UTC | 74 | 67.5 | 80° 6 kt | 1009.1 | ||
| 18:15 UTC | 74 | 66.6 | 80° 8 kt | 1008.8 | ||
| 18:35 UTC | 72 | 67 | 60° 3 kt | 1008.5 | -RA | |
| 18:55 UTC | 72.7 | 68.5 | 50° 4 kt | 1008.1 | -RA | |
| 19:15 UTC | 72.3 | 68.4 | 30° 6 kt | 1007.8 | -RA | |
| 19:35 UTC | 71.6 | 68.4 | 0° 0 kt | 1008.1 | RA | |
| 20:55 UTC | 75.2 | 68.4 | 150° 6 kt | 1006.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 34 km away, was scanning. The volume nearest the touchdown began at 19:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:20 UTC | TORNADO | 4 W Waukee | Dallas, IA | BRIEF 10 SECOND TOUCHDOWN. |
| 18:26 UTC | FUNNEL CLOUD | 3 Ese Dallas Center | Dallas, IA | FUNNEL CLOUD CLOSE TO GROUND, COULD NOT SEE THE SURFACE DUE TO BUILDINGS. |
| 18:28 UTC | TORNADO | 2 Ese Dallas Center | Dallas, IA | POLICE REPORT TORNADO ON GROUND. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 26, 2020
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:18 PM CDT | EF0 | Dallas, IA | 0.9 | 40 | $30,000 | ||
| May 26 | 1:28 PM CDT | Unrated | Dallas, IA | 1.7 | 30 | |||
| May 26 | 2:22 PM CDT | Unrated | Boone, IA | 0.2 | 20 | |||
| May 26 | 3:38 PM CDT | EF1 | Wright, IA | 5.1 | 250 | $70,000 | ||
| May 26 | 3:53 PM CDT | Unrated | Guthrie, IA | 2.9 | 35 | |||
| May 26 | 4:16 PM CDT | Unrated | Guthrie, IA | 0.7 | 20 | |||
| May 26 | 7:15 PM CDT | EF0 | Dakota, MN | 0.3 | 25 | |||
| May 26 | 7:25 PM CDT | EF0 | Freeborn, MN | 0.6 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.